NRAS
22,876 members26,585 posts

RA and Sacroiliac Pain

Hi all, its been a long long time since I have been on this site but I always get comfort and help from it when needed. My RA has been under control for almost 6 years but the past year it has been trying to rear it's ugly head again in one joint or another. So my Rheumy doc suggested adding in Leflunomide (20mg), (currently on 25mg MTX injection, hydroxy, folic acid, thyroxine, vitamin D)..... Holy sh-t!!!! my body does not like LEFLUNOMIDE I became quite unwell immediately upon starting it but could not quite put my finger on it. I just did not feel right. My appetite diminished, I felt quite sicky,had what I thought was a rotten cold that lasted for weeks and when week 5 came around boy did I have chronic diarrhoea. All very unpleasant symptoms. Then if that wasn't enough 6 days ago I could not stand up when getting out of bed continuing for around 2 hours with pain in my lower back/thigh/groin left side that was excruciating. Now 6 days later and a cupboard full of pain killers/naproxen/heat/ice therapy and a barrel full of tears it has now settled but still grumbling upon waking.

It's a public holiday here in Scotland for some of us so I am waiting until tomorrow before phoning my RA nurse for advice. I did speak to her before my sudden back pain and I was told to pick up a new script for the reduced dose (10mg) leflunomide but the sicky feeling and chronic diarrhoea is still there - I do not want to take this drug it clearly is affecting my gastro works.

I'm thinking my sacroiliac joint has been inflamed (all the research I have done suggests this) and the reason for my post is I am wondering if anyone on here has suffered with this joint and similar side effects from leflunomide and if they are related. (2 years ago I also suffered a herniated disc (L5S1) but the pain then was all in my left leg nothing in my actual back and I know this time around it is very different so I am ruling out the bulging disc again but hey without an MRI who really knows)...........

Thanks for listening.

Judith

5 Replies
oldestnewest

Morning, I can’t offer you any help at all but I can wish you better & hope you get to the bottom of what’s making you so ill.

1 like
Reply

Thanks Caza... I am on the mend from the excruciating back pain and I am sure if the leflunomide is stopped I will be even better. . .

Reply

If you really think the Lfl is the cause of your extra symptoms, please just tell your rheumatologist/ nurse you want to stop it.

There are plenty more Dmards you can try.

Nobody should continue taking meds that make them feel worse ...give them a fair try......then if you continue with nasty side effects, tell your rheumy you want a change.

Doctors can only know how much you are suffering if you tell them.I do hope you feel better soon.

1 like
Reply

I'm not on Lef, just 25mg metoject MTX plus the usual suspects. My back was horribly painful recently so I contacted rheumy dept to be told RA "does not effect backs" rather brusquely. Long story short was referred to physio, given exercises which helped loads and told "age related degeneration of lumbar spine and sacrosanct iliac". I hope yours is so easily sorted.

J

Reply

I took Leflunomide for a short time after methotrexate dried me up and made my hair fall out. Leflunomide was about the same as mtx, but was also toxic to my liver. Get checked out! I hope you are having regular blood tests to check liver function. There are other options to leflunomide. Don't stick with it if your side effects are destructive to your body!

And regarding your SI joints--I had radiofrequency ablation 2 times over a year and a half and now am pain free in that area. There is a maneuver that a physio doc can do to test for it. I hope you get the answers you need!

Reply

You may also like...